MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX05 OXYGENATOR WITH RESERVOIR (LF PORT); OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX05 OXYGENATOR WITH RESERVOIR (LF PORT); OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX05RW
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/30/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record and product release decision control sheet of the involved product code/lot number combination was conducted with no findings.(b)(4).
 
Event or Problem Description
The user facility reported that they were setting up for a tf case that required the use of blood prime.The setup involved the terumo rx05 oxygenator.The circuit was setup and primed with plasmalyte-a, then 25% albumin, and finally packed red blood cells were added to the circuit.After the blood was added they immediately opened the hemoconcentrator to begin removing the excess crystalloid prime from the circuit to concentrate the blood.It was noticed immediately that the effluent solution was tinted red which was reported to be uncommon for first initial usage of the device.Thinking there was an issue with the device they switched out the hemoconcentrator for a new one.After priming the device, they noted the same red tinted effluent coming from the hemoconcentrator.Equating it to possibly being an older unit of blood than normal they continued to remove extra crystalloid.After about 30 minutes of removing crystalloid they noticed there was still an amount of volume in the reservoir and it was noted that the concentrator was taking a significant amount of time.The surgical field at this point was prepped and draped with lines passed up to the field.They were still trying to remove volume; however, were not able to make much progress.Calcium was decided to be added to the circuit and draw a blood gas.Upon receiving the results of the blood gas, the result showed a potassium level of >9.0 and a hct of <15%.The blood was very dark and watery in appearance.To verify the result, they ran a second sample on a different machine and received the same result.They tried to make sure they were able to oxygenate the blood because at that point the blood was very dark.It was able to maintain a po2 but the color of the blood did not visually change.At this point the surgeon had given heparin.The surgeon was spoken to, that they thought there was a heat exchanger water leak in the oxygenator and the circuit needed to be replaced.The patient was never exposed the circuit in question so there were no adverse outcomes regarding the event.This did delay the surgery by about 30 minutes requiring a new setup of the circuit.The second oxygenator was of the same lot number, and there was no issue.The blood used was irradiated; however, there were two units from the same donor and the unit used to blood prime the second circuit did not have the same issue.There was no blood loss due to the event.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date and to provide the completed investigation results.A correction is being made to the incorrect product code was inadvertently reported on the initial report; therefore, the correct information has been provided.The actual sample was received for evaluation.Visual inspection revealed no obvious anomaly that could lead to the leak, such as a break, in the appearance conditions.The water pathway of the heat exchanger module was filled with water.With the water outlet port clamped, a pressure of 3kgf/cm2 was applied to the water pathway of the heat exchanger module from the water inlet port side.No leak was confirmed.The actual sample was filled with saline solution.With the blood outlet port clamped, a pressure of 2kgf/cm2 was applied to the blood pathway from the blood inlet port side.No leak was confirmed.Ifu states: water pressure at the heat exchanger inlet should not exceed 196kpa (2kgf/cm2).Pressures greater than 196kpa (2kgf/cm2) may cause leaks or damage to the device.(warnings).Start water circulation through heat exchanger and circulate for at least 5 minutes.Check for leaks.Do not use an oxygenator that leaks.Based on the provided information and investigation results, there is no definitive evidence that this event was related to a device defect or malfunction.The investigation results verified the returned sample was of the normal product.The exact cause of the reported event cannot be definitively determined based on the available information.

Brand Name
CAPIOX RX05 OXYGENATOR WITH RESERVOIR (LF PORT)
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
MDR Report Key8920632
Report Number9681834-2019-00156
Device Sequence Number2397476
Product Code DTZ
UDI-Device Identifier04987350763471
UDI-Public04987350763471
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K022115
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Catalogue NumberCX*RX05RW
Device Lot Number181018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2019
Initial Date Received by Manufacturer 07/30/2019
Supplement Date Received by Manufacturer09/18/2019
Initial Report FDA Received Date08/22/2019
Supplement Report FDA Received Date10/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1